Alert archive / California / Special Weather Statements in 2018

Special Weather Statement, NWS Eureka, CA

July 15, 2018Trinity County, California

NWS Eureka, CA issued this special weather statement at Jul 15, 2018, 3:59 PM PDT for Trinity County, California. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2018, 3:59 PM PDT (22:59 UTC)
Expired
Jul 15, 2018, 4:45 PM PDT
In force
46 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:15 PM PDTHAIL 0.751 Nnw Carrville, CAHAIL FOR 5 TO 10 MINUTES AROUND 4:15. ONE INCH OF RAIN FROM 4 TO 5:15. REPORT FROM SOCIAL MEDIA, LOCATION APPROXIMATE.
Jul 15, 4:30 PM PDTHAIL 0.252 Ene Junction City, CAHEAVY RAIN AND PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS86 KEKA 152259
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
359 PM PDT SUN JUL 15 2018
 
CAZ107-152345-
Northern Trinity CA-
359 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
445 PM PDT...

At 359 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrville to near Junction City. Movement
was northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Weaverville, Carrville, Trinity Center and Lewiston. 

LAT...LON 4112 12245 4110 12246 4107 12254 4106 12252
      4101 12253 4097 12260 4091 12260 4067 12293
      4076 12310 4099 12294 4099 12292 4101 12290
      4104 12291 4118 12281 4128 12251 4121 12252
      4118 12249 4116 12245
TIME...MOT...LOC 2259Z 227DEG 8KT 4110 12275 4077 12303 

$$

Garner

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:44 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 15, 2:44 PM PDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Sun Jul 15 2018

.SYNOPSIS...Scattered thunderstorms will continue to develop over
portions of Trinity County this afternoon. Otherwise hot and dry
conditions will be the rule for the next week across northwest
California. The exception will be at the coast, where cooler
temperatures will accompany nighttime and morning clouds and fog.

&&

.DISCUSSION...The forecast remains on track this afternoon with
persistent hot weather expected for the upcoming week in addition
to thunderstorms and fire weather concerns for this afternoon.

An upper-level trough continues to track eastward and into
northern California and southern Oregon this afternoon and has
already kick started thunderstorm development over Siskiyou and
northern Trinity counties. These conditions are expected to
continue into the early evening hours as instability and mid-
level moisture remain present. After that, favorable thunderstorm
conditions will start to wane but the main upper- level trough
will be passing by late tonight into early Monday morning. This
will need to be watched, as mid- level lapse rates will remain
quite steep. The GFS has a few signals that a stray shower or
thunderstorm may develop over northern Trinity County between
midnight and 3am, but overall drier air will be filtering in from
the west- southwest.

Aside from these afternoon storms, dry weather is expected across
our region through the upcoming week. A strong ridge of upper-
level high pressure will dominate the weather across much of the
western United States. This will be the main driver behind our hot
and dry weather, which will continue for inland northwest
California. Monday will likely see readings begin to rise, with a
Heat Advisory hoisted for that period. Tuesday and Wednesday are
projected to see the hottest temperatures, with model guidance
indicating values as high as 105 to 110 across the hottest valleys
of Trinity County. Will maintain the Excessive Heat Watch for
that period. Coastal areas will remain cool, under the influence
of marine air. As the interior heats up, and offshore high
pressure remains, northerly winds over the coastal waters will
start to pick up, but remain largely offshore. Expect a shallow
marine layer under the subsidence inversion, with clouds not
extending too far inland, and retreating from coastal areas most
afternoons through the week ahead. If anything, the trend may be
toward clear skies persisting along portions of the coast south of
Cape Mendocino and around Pt St George this week. KR/AAD

&&

.AVIATION...Coastal stratus has been very slow to clear today with
CEC still reporting IFR ceilings as of 2 pm. CEC should eventually
clear up for a short period of time this afternoon before the low
clouds and reduced visibilities moves back in this evening. Stratus
is also lingering just offshore at ACV therefore, IFR to LIFR
ceilings and visibilities will surge back into ACV this evening.
Across the interior, convective clouds are increasing in coverage
primarily in Trinity County with a few isolated thunderstorms
ongoing. VFR conditions will continue at UKI. /WCI

&&

.MARINE...Light southerly winds continue to impact the
nearshore waters this afternoon becoming more northerly tonight.
These northerly winds will begin to increase across the outer waters
tomorrow afternoon and a small craft advisory has been issued.
Currently, seas are being primarily dominated by a fresh north-
northwest swell of 5-7 feet at around 8 seconds. Northerly winds
will continue to increase as we go through the week which will also
allow the sea state to increase. Near gale force winds will be
possible by Wednesday across the outer waters. These strong winds
and steep seas will persist through the weekend. /WCI

&&

.FIRE WEATHER...The forecast remains on track this afternoon as
cumulus clouds and thunderstorms have developed over Trinity
County. Most of the storms have been confined to the Trinity Horn
(between Carrville and Callahan) with a few cells also popping up
between Junction City, Douglas City, and Hayfork. These conditions
will likely continue into the early evening hours with storms
tracking northeastward after they develop. The good news is that
storm chances will trend downward as we get closer to midnight
with maybe a few isolated showers or storms lingering until 2 or 3
AM.

Once the threat for thunderstorms comes to an end, our attention then
turns to the hot and dry weather conditions for the upcoming work
week. Temperatures of 100 to 110 and afternoon RH in the teens
can be expected for much of the interior Monday through Wednesday.
Winds will remain generally light and heavily terrain influenced,
with onshore flow in the afternoons and offshore flow at night.
/KR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 11 PM PDT this evening for CAZ283.

     Heat Advisory from 11 AM Monday to 9 AM PDT Tuesday for CAZ102-
     105-107-108.

     Excessive Heat Watch from Tuesday morning through Wednesday
     evening for CAZ102-105-107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 9 AM Monday to 9 AM PDT Wednesday for
     PZZ470.

     Small Craft Advisory from 3 PM Monday to 9 AM PDT Wednesday for
     PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 15, 5:38 AM PDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
538 AM PDT Sun Jul 15 2018

CAZ105-107-108-161245-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
538 AM PDT Sun Jul 15 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 9 AM PDT TUESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect.

Scattered thunderstorms across Trinity County this afternoon will
be capable of starting fires, with vegetation at critically dry
levels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Heat Advisory is in effect for Monday

A Excessive Heat Watch is in effect Tuesday through Wednesday.

A moderate to high heat risk will exist for those sensitive to heat-
related illness Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-106-109>113-161245-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
538 AM PDT Sun Jul 15 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A moderate heat risk is expected Monday through Wednesday with
temperatures 100 to 105 across the hotter interior valleys during
the afternoon hours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-161245-
Del Norte Interior-
538 AM PDT Sun Jul 15 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 9 AM PDT TUESDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Heat Advisory is in effect for Monday

A Excessive Heat Watch is in effect Tuesday through Wednesday.

A moderate to high heat risk will exist for those sensitive to heat-
related illness Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Special weather statement, Jul 15, 2:43 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Eureka CA
243 PM PDT SUN JUL 15 2018

CAZ107-152215-
Northern Trinity CA-
243 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Callahan, or 24 miles west of Mount Shasta, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

LAT...LON 4129 12251 4121 12252 4114 12284 4120 12288
      4120 12280 4123 12277 4125 12273 4128 12271
      4129 12265 4133 12264 4133 12259 4136 12258
      4137 12256 4134 12253 4134 12251 4132 12248
TIME...MOT...LOC 2142Z 235DEG 10KT 4123 12277
Special weather statement, Jul 15, 3:04 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Eureka CA
304 PM PDT SUN JUL 15 2018

CAZ107-108-152245-
Southern Trinity CA-Northern Trinity CA-
304 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 345
PM PDT...

At 304 PM PDT, Doppler radar was tracking a strong thunderstorm over
Junction City, or 7 miles west of Weaverville, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Weaverville, Hayfork, Junction City and Lewiston.

LAT...LON 4065 12311 4074 12316 4089 12299 4072 12285
TIME...MOT...LOC 2204Z 241DEG 8KT 4072 12308

Garner
Special weather statement, Jul 15, 3:07 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Eureka CA
307 PM PDT SUN JUL 15 2018

CAZ107-152300-
Northern Trinity CA-
307 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
400 PM PDT...

At 307 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carrville, or 24 miles southwest of Mount Shasta, moving northeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrville.

LAT...LON 4110 12246 4107 12254 4106 12252 4104 12253
      4104 12275 4120 12282 4134 12253 4134 12251
      4132 12248 4129 12251 4125 12251 4121 12252
      4118 12249 4118 12248 4116 12245
TIME...MOT...LOC 2207Z 241DEG 12KT 4114 12271

Garner
Special weather statement, Jul 15, 3:59 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
359 PM PDT SUN JUL 15 2018

CAZ107-152345-
Northern Trinity CA-
359 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
445 PM PDT...

At 359 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrville to near Junction City. Movement
was northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Weaverville, Carrville, Trinity Center and Lewiston.

LAT...LON 4112 12245 4110 12246 4107 12254 4106 12252
      4101 12253 4097 12260 4091 12260 4067 12293
      4076 12310 4099 12294 4099 12292 4101 12290
      4104 12291 4118 12281 4128 12251 4121 12252
      4118 12249 4116 12245
TIME...MOT...LOC 2259Z 227DEG 8KT 4110 12275 4077 12303

Garner

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:01 AM PDTHeat AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity5 days
Jul 15, 2:34 PM PDTSmall Craft AdvisoryEKA5 days
Jul 15, 2:43 PM PDTSpecial Weather StatementEKASiskiyou32 min
Jul 15, 3:04 PM PDTSpecial Weather StatementEKATrinity41 min
Jul 15, 3:07 PM PDTSpecial Weather StatementEKASiskiyou53 min
Jul 15, 4:31 PM PDTAreal Flood AdvisoryEKATrinity3 hr

Nearby

Special Weather Statements in California, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.